Drugs A - Z

Expectorant with Decongestants Oral solution

It is used to provide relief from cough and congestion

Generic Name: guaifenesin-phenylephrine  |  Brand Name: GFN 800/PE 25

There is an FDA Alert for this drug. Click here to view it.

Special Alerts:

[Posted 01/13/2011] ISSUE: FDA notified healthcare professionals that it has asked drug manufacturers to limit the strength of acetaminophen in prescription drug products, predominantly combinations of acetaminophen and opioids, to 325 mg per tablet, capsule, or other dosage unit, making these products safer for patients. This action will help to reduce the risk of severe liver injury and allergic reactions associated with acetaminophen. A Boxed Warning highlighting the potential for severe liver injury and a Warning highlighting the potential for allergic reactions (swelling of the face, mouth, and throat, difficulty breathing, itching, or rash) will be added to the label of all prescription drug products that contain acetaminophen.

BACKGROUND: Acetaminophen, one of the most commonly used drugs in the United States, is widely and effectively used in both prescription and over-the-counter (OTC) products to reduce pain and fever. Examples of prescription products that contain acetaminophen include hydrocodone with acetaminophen (Vicodin, Lortab), and oxycodone with acetaminophen (Tylox, Percocet). OTC products containing acetaminophen (e.g., Tylenol) are not affected by this action. Information about the potential for liver injury is already required on the label for OTC products containing acetaminophen. FDA is continuing to evaluate ways to reduce the risk of acetaminophen related liver injury from OTC products. No drug shortages are expected, because the 3-year implementation period should permit adequate time for necessary reformulations.

RECOMMENDATION: Healthcare professionals were reminded to advise patients not to exceed the acetaminophen maximum total daily dose (4 grams/day), and not to drink alcohol while taking acetaminophen-containing medications.

Healthcare professionals were encouraged to inform patients that there is no immediate danger to patients who take these combination pain medications, and patients should continue to take them as directed by their health care provider. The Drug Safety Communication provides additional information for healthcare professionals, information for patients, a data summary and a list of all affected products. For more information visit the FDA website at: [Web] and [Web].

What is this medicine?

GUAIFENESIN; PHENYLEPHRINE (gwye FEN e sin; fen il EF rin) is a expectorant, decongestant combination. It is used to provide relief from cough and congestion. This medicine will not treat an infection.

What should I tell my health care provider before I take this medicine?

They need to know if you have any of the following conditions:
  • blood vessel disease
  • diabetes
  • fever
  • glaucoma
  • heart disease or heart rhythm problems
  • high blood pressure
  • other chronic disease
  • prostate trouble
  • taken an MAOI like Carbex, Eldepryl, Marplan, Nardil, or Parnate within the last 14 days
  • thyroid disease
  • an unusual or allergic reaction to guaifenesin, phenylephrine, other medicines, foods, dyes, or preservatives
  • pregnant or trying to get pregnant
  • breast-feeding

How should I use this medicine?

Take this medicine by mouth with a full glass of water. Follow the directions on the prescription label. Use a specially marked spoon or container to measure each dose. Ask your pharmacist if you do not have one. Household spoons are not accurate. Take your medicine at regular intervals. Do not take it more medicine than directed.

Talk to your pediatrician regarding the use of this medicine in children. While this drug may be prescribed for children as young as 2 years old for selected conditions, precautions do apply.

Patients over 65 years old may have a stronger reaction to this medicine and need smaller doses.

What if I miss a dose?

If you miss a dose, take it as soon as you can. If it is almost time for your next dose, take only that dose. Do not take double or extra doses.

What may interact with this medicine?

Do not take this medicine with any of the following medications:
  • bromocriptine
  • ergot alkaloids like dihydroergotamine, ergonovine, ergotamine, methylergonovine
  • MAOIs like Carbex, Eldepryl, Marplan, Nardil, and Parnate
  • procarbazine
  • stimulant medicines for attention disorders, weight loss, or to stay awake

This medicine may also interact with the following medications:

  • indomethacin
  • mecamylamine
  • medicines for chest pain, heart disease, high blood pressure, or heart rhythm problems
  • medicines for depression, anxiety, or psychotic disturbances
  • methyldopa
  • other medicines for allergies or colds
  • reserpine
  • some medicines used during surgery

What should I watch for while using this medicine?

Tell your doctor or health care professional if your symptoms do not start to get better within 5 days or if they get worse. If you have trouble falling asleep at night, take the last dose of the day at least a few hours before bedtime.

Drink 6 to 8 glasses water daily while you are taking this medicine to help loosen mucus.

What side effects may I notice from receiving this medicine?

Side effects that you should report to your doctor or health care professional as soon as possible:
  • allergic reactions like skin rash, itching or hives, swelling of the face, lips, or tongue
  • breathing problems
  • confusion
  • fast, irregular heartbeat
  • hallucinations
  • high blood pressure
  • seizure
  • tremor
  • trouble passing urine

Side effects that usually do not require medical attention (report to your doctor or health care professional if they continue or are bothersome):

  • anxiety, excitement, irritability, or nervousness
  • diarrhea
  • dizziness
  • headache
  • loss of appetite
  • stomach upset, nausea

Where should I keep my medicine?

Keep out of the reach of children.

Store at room temperature, between 15 and 30 degrees C (59 and 86 degrees F). Protect from light. Throw away any unused medicine after the expiration date.

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.


Last Updated: April 29, 2009
Licensed from
The Healthline Site, its content, such as text, graphics, images, search results, HealthMaps, Trust Marks, and other material contained on the Healthline Site ("Content"), its services, and any information or material posted on the Healthline Site by third parties are provided for informational purposes only. None of the foregoing is a substitute for professional medical advice, examination, diagnosis, or treatment. Always seek the advice of a physician or other qualified healthcare provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on the Healthline Site. If you think you may have a medical emergency, call your doctor or 911 immediately. Please read the Terms of Service for more information regarding use of the Healthline Site.
 

Guaifenesin-phenylephrine

 
Advertisement
Advertisement